# SDR 2007FA0000962

- Difficulty date: October 18, 2007
- Submitted: October 31, 2007
- Operation: General aviation
- Aircraft: N56978
- Make and model: Piper PA-28-140
- Aircraft serial: 287425077
- Engine: Lyc O320*
- System (JASC): 3250 · Landing Gear Steering System
- Part: Bungee
- Part number: 3526202
- Condition: Failed
- Location: Nlg Steering
- Stage of operation: NR
- How discovered: 9
- Nature of condition: O
- Precautionary procedure: O

## Discrepancy

SHORTLY AFTER TAKEOFF, AIRCRAFT WENT INTO SHARP RT TURN.  THE PILOT, BY USING FULL OPPOSITE RUDDER AND AVAILABLE RUDDER TRIM, WAS ABLE TO LAND AIRCRAFT SUCCESSFULLY.  INSPECTION DETERMINED THAT THE RT NOSE GEAR STEERING BUNGEE SPRING RETAINER HAD DEPARTED AND THE SPRING WAS EXTENDED FROM THE BARREL ASSY.  THE TURN WAS ALSO EXAGGERATED BY THE LARGE FIN USED ON THE NOSE WHEEL FAIRING.  AS IT IS DIFFICULT TO EXAMINE THE RETAINER DUE TO THE LOCATION OF THE BUNGEE ASSY UNDER THE EXHAUST SYSTEM, IT CAN NOT BE DETERMINED IF THE BACK SIDE OF THE RETAINER IS BEING WORN OR CORRODED.  THIS PART IS ONLY HELD IN PLACE BY A FEW TWISTS OF SAFETY WIRE.  IT IS SUGGESTED THAT THE MFG LOOK AT THIS AS A MAJOR SAFETY ISSUE AND EITHER RETROFIT A BETTER RETAINER OR ADD AN ADDITIONAL RETAINER IN CASE OF FAILURE OF THE ORIGINAL PART.  (K)
